Alert archive / Wyoming / High Wind Warnings in 2026

High Wind Warning 10, NWS Cheyenne, WY

January 21, 2026Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Jan 21, 2026, 2:41 AM MST for Albany County, Carbon County, Wyoming. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 21, 2026, 2:41 AM MST (09:41 UTC)
Expired
Jan 21, 2026, 11:00 AM MST
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 2:42 AM MSTNON-TSTM WND GST 6311 Se Arlington, WYMesonet station WY25 10.7 SE Arlington (WYDOT).
Jan 21, 3:02 AM MSTNON-TSTM WND GST 597 Nw Elk Mountain, WYMesonet station WY18 Halleck Ridge (WYDOT).
Jan 21, 3:12 AM MSTNON-TSTM WND GST 593 Nw Arlington, WYWYDOT Sensor at Foote Creek.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2026-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2026-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WWUS75 KCYS 210941
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
241 AM MST Wed Jan 21 2026

WYZ110-211800-
/O.NEW.KCYS.HW.W.0010.260121T0941Z-260121T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
241 AM MST Wed Jan 21 2026

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...West winds 25 to 40 mph with gusts up to 65 mph.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Trudel
1 follow-up statement
906 
WWUS75 KCYS 211731
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1031 AM MST Wed Jan 21 2026

WYZ110-211845-
/O.EXP.KCYS.HW.W.0010.000000T0000Z-260121T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1031 AM MST Wed Jan 21 2026

...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

Winds have diminished below warning thresholds. Therefore, the High 
Wind Warning will be allowed to expire.

$$

Fuller

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 20, 10:20 PM MST, 4 hours 21 minutes earlier. Its key messages:

  • Multiple cold front are expected to impact the forecast area through the end of the week. Temperature will gradually cool throughout the week, with the strongest shot of cold air expected Friday. Precipitation chances will be minimal with each front.
Area forecast discussion, Jan 20, 10:20 PM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1020 PM MST Tue Jan 20 2026

.KEY MESSAGES...

- Multiple cold front are expected to impact the forecast area
  through the end of the week. Temperature will gradually cool
  throughout the week, with the strongest shot of cold air
  expected Friday. Precipitation chances will be minimal with
  each front.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 337 PM MST Tue Jan 20 2026

Current observations show the cold front beginning to drop into the
northern reaches of the CWA. Observations along US-20 show winds
turning out of the north with gradually falling temperatures. The
front should continue to make its way south over the next few
hours, with it completely through the CWA by this evening.
Precipitation looks possible behind the frontal passage.
Observations in northern Wyoming do show light radar returns
with ASOS stations confirming precipitation. Given the origin of
the front, moisture will be minimal, however, lift provided by
the front will likely be enough to produce light snow showers.
Hi-Res guidance keeps most of the shower activity in Wyoming,
but those in Nebraska should not be surprised to see a few
flakes fly this evening. Accumulating snow is not expected.
Luckily, the effects of this fast moving cold front will only be
felt tonight with low temperatures in the teens and single
digits.

Cold air aloft will quickly be ushered out Wednesday morning with
winds turning more westerly. 700 mb temperatures will be in the
negative single digits which will lead to highs roughly near-average
for most of the CWA. With the more westerly winds and jet energy
aloft, Wednesday will be another breezy day, however the threat of
high winds will be low. Drier air aloft will also move in leading to
mostly sunny skies throughout much of the day. Another cold front
will move into the area Wednesday evening, bringing more cloud cover
and colder temperatures. High temperatures on Thursday will be much
cooler, with highs anywhere from 5 to 15 degrees cooler than
Wednesday. Cloud cover will help keep temperatures below
average, but luckily winds will be on the light side so apparent
temperature should be close to the actual temperature. Once
again, precipitation chances will be minimal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 337 PM MST Tue Jan 20 2026

Chilly days expected to start the long term behind a stout
arctic airmass. Overnight temperatures into Friday morning will
range between the single digits to negatives, with highs only
peaking into the teens, and some low 20's for our western
zones. Meanwhile the passing system should bring a shot of snow
that currently doesn't look insignificant - probabilities for
0.1 inch or more over 24 hours are at 40-60%, and 1 inch or
greater 15-30%. While these probabilities aren't a certainty or
spectacularly high, they're higher than most of what we've seen
this season, giving hope for at least a little bit of
precipitation during our drier than normal winter. Saturday
morning will bring another cold morning as lows descend into the
low single digits and negatives, thankfully winds will not be
breezy saving us from cold weather products for the day. Sub-
freezing highs persist through Sunday, with ridging bringing a
warming trend back by Monday and bringing us to near to above
normal for highs. Some breezy winds are also expected with
pressure gradients tightening, primarily on Sunday into Monday,
but upper level winds aren't expected to be supportive of
stronger gusts and in house guidance struggles to produce
probabilities greater than 25% for high wind warnings (58+ mph).
Overall while active, chilly, and getting a small chance at
some snow, the long term shouldn't be too busy for this time of
year.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1020 PM MST Tue Jan 20 2026

VFR conditions will prevail across all terminals for the duration of
this TAF period. Winds have subsided; however, this is short lived
as winds across all terminals will be picking back up around 16Z
Wednesday with westerly gusts to 30 knots. Then sometime after 00Z
Thursday, winds will once again diminish to generally less than
10 knots for all terminals.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...SF
LONG TERM...CG
AVIATION...RZ
Hazardous weather outlook, Jan 20, 3:42 PM MST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
342 PM MST Tue Jan 20 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-212245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
342 PM MST Tue Jan 20 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Light snow showers possible with a frontal passage this
  afternoon. Little to no accumulation is expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

- Multiple cold front are expected to impact the forecast area
  through the end of the week. Temperature will gradually cool
  throughout the week, with the strongest shot of cold air
  expected Friday. Precipitation chances will be minimal with
  each front.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jan 21, 1:03 AM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
103 AM MST Wed Jan 21 2026

WYZ110-211100-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
103 AM MST Wed Jan 21 2026

...BRIEF STRONG GUSTY WINDS THIS MORNING NEAR ARLINGTON...

Current observations across far western Albany County and
southeast Carbon County show gusty winds between 50 to 60 MPH
between mile markers 270 and 280 along Interstate 80. Expect
these winds to continue over the next few hours before they
diminish slightly towards sunrise. Gusts up to 55 MPH are expected
as far west as mile marker 260.

Motorists in high profile vehicles are urged to use caution
traveling along Interstate 80 this morning. Strong cross winds
will be hazardous to light weight and high profile vehicles.

Nearby

High Wind Warnings in Wyoming, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.